New Jersey, 2016Excessive Heat in New Jersey, August 12, 2016
August 12, 2016 · NWS OKX · 4 events in 4 counties and zones
High pressure over the western Atlantic Ocean ushered in hot and humid air northward across the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the western Atlantic Ocean ushered in hot and humid air northward across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 12, 1:43 PM EST, 17 minutes earlier.
Area forecast discussion, Aug 12, 1:43 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
243 PM EDT FRI AUG 12 2016
.SYNOPSIS...
Bermuda ridging will remain in control through Saturday
night...continuing oppressive heat and humidity over the Tri-
State Region. A cold front approaches on Sunday and moves through
the local area Sunday night into Monday. This boundary is then
expected to stall near the region...possibly through the middle of
next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
All of the forecast area except for the Twin Forks of Long Island
and coastal New London county have been upgraded to an excessive
heat warning through Sunday. No other changes were made to the
forecast.
Thunderstorms were just beginning to initiate at 1650Z near Port
Jervis. This trend should continue through the afternoon and
evening as CIN disappears east of the Hudson River. No major
changes were required to the forecast, however, low level
directional shear is noted on the KOKX VAD wind profiler, and VGP
for this afternoon increases from around 0.2 per LAPS to over 0.3
per the NAM by 00Z, so severe chances were upgraded on the
Enhanced Hazardous Weather Outlook.
The Bermuda high remains in place and aloft a ridge remains in
place with 500mb heights of 5900m to 5920m. Winds at the surface
remain from the S-SW. The upper level jet stays well north of the
region. Wind speed analysis at 250mb conveys that the wind speed
at that level stays below 30 kt. Layer precipitable waters will
stay between 2 and 2.5 inches across the region. With a continuing
SW flow, there will be further establishing of the hot and humid
airmass encompassing the region. Dewpoints stay mostly in the mid
70s. Temperatures rise well into the 90s, highest across NYC metro
and urban Northeast NJ and with dewpoints widespread in the mid
70s, areas within that urban region will have heat indices between
105 and 110 degrees with heat indices around 100 outside of that
urban region.
Diurnal instability and any differential heating due to cloud cover
in addition to sea breeze convergence boundaries will allow for
scattered showers and thunderstorms to develop, mainly in the
afternoon to early evening hours. In addition, any slight
perturbation and inherent subtle shortwaves along the periphery
of the ridge will easily allow for convective development with the
tropical airmass in place. Any thunderstorms during this period
will be capable of tapping into the rich quantity of atmospheric
moisture and thereby produce heavy rainfall. The aforementioned
lack of winds aloft will give a localized flood threat as
thunderstorms will be slow moving. Also, with inverted V soundings
and substantial moisture as well as steep low level lapse rate,
wet microbursts are also possible with some thunderstorms.
A borderline moderate to high risk for rip current development
continues through today with 3 to 5 southerly wind waves and
supplemental 1 ft long period se/e swells.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Convection lingers into the evening and then decreases late at
night. Same scenario follows for Saturday and Saturday Night with
a persistent synoptic pattern as Bermuda high remains in control.
Peak of the heat appears Saturday with max temperatures slightly
warmer than today so heat indices in the 105 to 110 degree range
could potentially be seen across a larger area beyond the
Northeast NJ and NYC metro urban region. Elsewhere, heat indices
will be near 100 degrees Saturday.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Oppressive heat and humidity continues through Sunday as Bermuda
ridging remains in control.
Temperature forecast for Sun is tricky due to the uncertainty with
the amount of cloud cover that will be present. Soundings are
indicating increasing mid and high clouds as a cold front approaches
from the NW...but the opacity is what will matter. Any breaks of sun
or even filtered sunshine could be enough for temps to be a few
degrees higher than forecast. But since there is some agreement in
thickening clouds...have lowered max temps a few degrees in spots.
Thus...max temperatures in the lower to mid 90s are expected for the
majority of the region Sun afternoon...with dewpoints in the mid
70s. Widespread heat indices 100 to 105 degrees are expected with
some areas such as Northeast NJ...NYC...and surroundings possibly
reaching or slightly exceeding excessive heat warning values of 105
degrees during the afternoon. Due to the uncertainty...will maintain
the spatial extent of the excessive heat watch on Sunday.
Low pressure will track through northern New England on Sunday
dragging a cold front towards the region. A pre-frontal trough
will develop Sun aftn with shower and thunderstorm development
expected once again as weak vort energy moving around the Bermuda
ridging...combines with with moderate diurnal instability...deep
moisture...and convergence along weak boundaries (pre-frontal
trough, seabreeze, outflow). This activity is expected to occur
mainly in the afternoon to early evening hours and for NYC metro
and interior. With a tropical airmass remaining in place...any
thunderstorms will have the ability to produce torrential
rainfall...and a weak steering flow will portend an increased
flash flood threat as they will be slow moving. A secondary wet
microburst threat will be present as well with deep moisture
aloft...steep low-level lapse rates and modest inverted V signature
at the surface.
Model trends of a slower frontal progression continue...with the
exception of the GFS which has been discounted. Thinking is that the
boundary will have a hard time progressing southward due to the
strength of the ridging over the western Atlantic. SREF/NAM and EC
are similar and follow this thinking therefore have maintained the
slower progression in the forecast.
Front slowly tracks through the area Sunday night into Monday
morning with shortwave trough approaching as well. Sct showers
and thunderstorms expected to continue overnight although higher
chances may end up being slightly further S than forecast.
Solutions continue to diverge early next week on southward
progression of the frontal boundary with Bermuda ridging slow to
relent. Confidence is increasing that the weak cold front may
becoming hung up over or slightly S of the area early into possibly
the middle of next week. This will maintain chance for scattered
shower and thunderstorm activity and a continuation of very warm and
humid conditions. 90 degree temps may continue for the NYC/NJ metro
into midweek, although not at the high heat and humidity levels of
the weekend.
Bermuda ridging appears that it may finally begin to break down late
in the week...allowing for a more seasonable airmass.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Convection flaring up N and W of KNYC terminals. Latest hi-res
short term models indicating convection continuing to develop into
this evening. For the 18Z TAF package...will add TEMPO groups
generally from 20-22Z for western terminals and from 21-23Z for
eastern terminals, and then another round of TEMPO groups for
secondary band of SHRA/TSRA impacting the terminals from 22-02Z.
The TEMPO group will indicate MVFR conditions, but it is possible
that if the storm passes right over the terminal, that VSBYS of
1SM or less could briefly occur. In addition, strong west winds
potentially gusting 30-40 KT could occur as well.
Once storms pass through this evening, conditions clear out. There
is the potential for BR late tonight and into Saturday morning.
Confidence not high enough to include in this TAF package.
Generally SW flow 10 KT or less for most terminals, but S flow
10-15 KT at coastal terminals. SW flow continues into Saturday,
with afternoon sea breezes likely.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: AMDs likely for timing of convection and
flight category changes under convection. Strong, gusty winds
likely in storms.
KLGA TAF Comments: AMDs likely for timing of convection and
flight category changes under convection. Strong, gusty winds
likely in storms.
KEWR TAF Comments: AMDs likely for timing of convection and
flight category changes under convection. Strong, gusty winds
likely in storms.
KTEB TAF Comments: AMDs likely for timing of convection and
flight category changes under convection. Strong, gusty winds
likely in storms.
KHPN TAF Comments: AMDs likely for timing of convection and
flight category changes under convection. Strong, gusty winds
likely in storms.
KISP TAF Comments: AMDs likely for timing of convection and
flight category changes under convection. Strong, gusty winds
likely in storms.
.OUTLOOK FOR 18Z Saturday through Wednesday...
.Saturday-Wednesday...Predominantly a VFR forecast. However,
scattered afternoon/evening SHRA/TSRA each day could result in
brief MVFR or lower conditions.
&&
.MARINE...
For today and tonight, enough of a southerly fetch and a slight
pressure gradient increase will lead to more SCA conditions for
the ocean with non-ocean waters staying below SCA thresholds. The
non-ocean waters stay below SCA Saturday and Saturday Night. After
a brief return of the ocean to below SCA conditions Saturday, the
SCA conditions could potentially return for the ocean Saturday
Night.
SCA possibly continues on the ocean waters for seas into Sun night
before subsiding. Wind gusts may occasionally reach 25 kt Sun
aftn...but expect more frq gusts around 20 kt. Sub-advsy conds are
then expected through the remainder of the forecast period due to a
weaker pressure gradient.
&&
.HYDROLOGY...
With precipitable waters remaining generally between 2 and 2.5
inches, any thunderstorms that develop through the weekend will be
capable of producing torrential rainfall. With storm motion
generally expected to be less than 20 kt, there will be the threat
of localized flash flooding from any slower moving strong storm.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 10 PM EDT Sunday for CTZ012.
Excessive Heat Warning until 10 PM EDT Sunday for CTZ005>011.
NY...Heat Advisory until 10 PM EDT Sunday for NYZ079-081.
Excessive Heat Warning until 10 PM EDT Sunday for NYZ067>075-
078-080-176>179.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...Excessive Heat Warning until 10 PM EDT Sunday for NJZ002-004-
006-103>108.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353-
355.
&&
SYNOPSIS...24/JM
NEAR TERM...JMC/JM
SHORT TERM...JM
LONG TERM...24
AVIATION...MPS
MARINE...24/JM
HYDROLOGY...24/JMHazardous weather outlook, Aug 12, 1:40 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
240 PM EDT FRI AUG 12 2016
ANZ330-335-338-340-345-350-353-355-131845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
240 PM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS COULD PRODUCE STRONG WINDS IN EXCESS OF 34 KT AND
TORRENTIAL RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>011-NJZ002-004-006-103>108-NYZ067>074-078-176-177-131845-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-
240 PM EDT FRI AUG 12 2016
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND TORRENTIAL
RAINFALL...RESULTING IN A FLASH FLOOD RISK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ012-NYZ079-131845-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
240 PM EDT FRI AUG 12 2016
...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND TORRENTIAL
RAINFALL...RESULTING IN A FLASH FLOOD RISK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ075-080-178-179-131845-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
SOUTHERN NASSAU-
240 PM EDT FRI AUG 12 2016
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
HIGH RIP CURRENT RISK.
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND TORRENTIAL
RAINFALL...RESULTING IN A FLASH FLOOD RISK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ081-131845-
SOUTHEASTERN SUFFOLK-
240 PM EDT FRI AUG 12 2016
...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
HEAT ADVISORY.
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND TORRENTIAL
RAINFALL...RESULTING IN A FLASH FLOOD RISK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
JMC
In the hours before
Special weather statement, Aug 12, 12:15 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
115 PM EDT FRI AUG 12 2016
NJZ002-103-NYZ067-069-121800-
WESTERN BERGEN-WESTERN PASSAIC-ROCKLAND-ORANGE-
115 PM EDT FRI AUG 12 2016
...AN AREA OF DEVELOPING THUNDERSTORMS WILL AFFECT CENTRAL
PASSAIC... NORTHWESTERN BERGEN...ROCKLAND AND CENTRAL ORANGE
COUNTIES...
AT 114 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
FLORIDA...OR 7 MILES NORTHWEST OF WARWICK...MOVING SOUTHEAST AT 30
MPH.
WINDS IN EXCESS OF 30 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH
THIS ACTIVITY.
THIS STORM WILL BE NEAR...
GOSHEN AROUND 120 PM EDT.
WARWICK...CHESTER AND FLORIDA AROUND 125 PM EDT.
UPPER GREENWOOD LAKE AROUND 130 PM EDT.
GREENWOOD LAKE AROUND 135 PM EDT.
MONROE AROUND 140 PM EDT.
HARRIMAN AROUND 145 PM EDT.
SLOATSBURG AROUND 150 PM EDT.
SUFFERN AROUND 155 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HILLBURN...AIRMONT...
VIOLA...NEW HEMPSTEAD...MOUNT IVY...HIGHLAND MILLS...KIRYAS JOEL...
SCOTCHTOWN...CENTRAL VALLEY AND TUXEDO PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4152 7445 4134 7397 4132 7398 4129 7394
4126 7397 4124 7396 4102 7417 4115 7443
4120 7437 4132 7462
TIME...MOT...LOC 1714Z 295DEG 27KT 4133 7446
JMCSpecial weather statement, Aug 12, 1:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
201 PM EDT FRI AUG 12 2016
NJZ002-NYZ067>070-121845-
WESTERN PASSAIC-NORTHERN WESTCHESTER-ROCKLAND-PUTNAM-ORANGE-
201 PM EDT FRI AUG 12 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PASSAIC...ROCKLAND...
WESTERN PUTNAM...NORTHERN WESTCHESTER AND SOUTHEASTERN ORANGE
COUNTIES...
AT 159 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
HARRIMAN...OR OVER MONROE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
POMONA AROUND 210 PM EDT.
PEEKSKILL...HAVERSTRAW AND WEST POINT AROUND 220 PM EDT.
YORKTOWN HEIGHTS AROUND 235 PM EDT.
MOUNT KISCO AND MAHOPAC AROUND 240 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
WASHINGTONVILLE...WEST HAVERSTRAW...PLEASANTVILLE...VALLEY
COTTAGE...HIGHLAND MILLS...THORNWOOD... THIELLS...CROTONOON-
HUDSON...HILLBURN AND VIOLA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4137 7454 4146 7400 4145 7400 4144 7398
4147 7395 4150 7373 4111 7372 4112 7416
4113 7421 4113 7422 4115 7443 4120 7437
4129 7455
TIME...MOT...LOC 1759Z 270DEG 29KT 4130 7416
DSSpecial weather statement, Aug 12, 1:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
254 PM EDT FRI AUG 12 2016
CTZ009-NYZ069>071-121945-
SOUTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN
WESTCHESTER-ROCKLAND-
254 PM EDT FRI AUG 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD...ROCKLAND
AND CENTRAL WESTCHESTER COUNTIES...
AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HAVERSTRAW...
MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
HAWTHORNE AROUND 305 PM EDT.
WHITE PLAINS AND MOUNT KISCO AROUND 310 PM EDT.
HARRISON AROUND 315 PM EDT.
PORT CHESTER AND GREENWICH AROUND 320 PM EDT.
STAMFORD AROUND 325 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WEST HAVERSTRAW...
PLEASANTVILLE...WEST NYACK...GRAND VIEW-ON-HUDS...BLAUVELT...VALLEY
COTTAGE...RYE BROOK...BRIARCLIFF MANOR...THORNWOOD AND ELMSFORD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4108 7406 4124 7397 4120 7349 4099 7367
TIME...MOT...LOC 1853Z 283DEG 31KT 4116 7392
DS
Excessive Heat, Eastern Essex
- When
- August 12, 2:00 PM EST to 5:00 PM EST
- Where
- Eastern Essex forecast zone
- Reported by
- ASOS
- Coordinates
- 40.787, -74.247 (the zone’s center; the record gives no point)
Hot temperatures along with high humidity resulted in a heat index of 107 at Newark International Airport at 4 pm.
Excessive Heat, Eastern Union
- When
- August 12, 2:00 PM EST to 5:00 PM EST
- Where
- Eastern Union forecast zone
- Reported by
- ASOS
- Coordinates
- 40.660, -74.309 (the zone’s center; the record gives no point)
Hot temperatures along with high humidity resulted in a heat index of 107 at Newark International Airport at 4 pm.
Excessive Heat, Western Essex
- When
- August 12, 2:00 PM EST to 6:00 PM EST
- Where
- Western Essex forecast zone
- Reported by
- ASOS
- Coordinates
- 40.787, -74.247 (the zone’s center; the record gives no point)
The combination of hot temperatures in the 90s, and high humidity resulted in a heat index up to 105 degrees at Caldwell Airport.
Excessive Heat, Western Union
- When
- August 12, 2:00 PM EST to 6:00 PM EST
- Where
- Western Union forecast zone
- Reported by
- ASOS
- Coordinates
- 40.660, -74.309 (the zone’s center; the record gives no point)
The combination of hot temperatures in the 90s, and high humidity resulted in a heat index up to 105 degrees at Caldwell Airport.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655725, 655726, 657370, 657372.